Flood, San Juan and Vicinity
- When
- May 11, 11:25 PM AST
- Where
- San Juan and Vicinity forecast zone
- Reported by
- EMERGENCY MANAGER
a flooded home was reported at Villas de Loiza, in Loiza municipality.
1 flood, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 11, 10:45 PM AST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 1045 PM AST WED MAY 11 2005 .UPDATE...CONTINUED ENE LLVL INFLOW INTO LATE AFTERNOON CONVECTION...AND JET DYNAMICS THAT CONTINUE TO AFFECT THE REGION...ALLOWED FOR THIS LATE AFTERNOON CONVECTION TO INCREASE ACROSS N COASTAL SECTIONS OF P.R. AND THE OFF SHORE WATERS...WITH CELLS MERGING AND REDEVELOPED BACK TO THE EAST DURING THE EVENING. THIS LEFT HEAVY PRECIP AND POTENTIALLY SEVERE TSTORMS ACROSS THE LOCAL ATLC WATERS...AND N COASTAL MUNICIPIOS FROM HATILLO TO VEGA BAJA. NWS DOPPLER RADAR SHOWED RAINFALL RATES OF 3-5 INCHES PER HOUR LASTING FOR SHORT DURATIONS OF 15-30 MINUTES ACROSS THESE AREAS. THIS PROMPTED FLASH FLOOD WARNINGS AND OTHER URBAN AND SMALL STREAM ADVISORIES FOR THE N COASTAL MUNICIPIOS THAT ALL WILL EXPIRE BY 11 PM...AND RAINFALL HAS SHIFTED JUST FAR ENOUGH TO THE NORTH TO BE OVER WATER. BY CONTINUED JET DYNAMICS ACROSS THE REGION...THE NEXT FEW DAYS WILL BE DOMINATED BY MOSTLY CLOUDY SKIES AND NUMEROUS TSTORMS THAT MAXIMIZE IN THE LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. FLASH FLOODING POTENTIAL WILL REMAIN ABOVE NORMAL ALONG THE N COASTAL MUNICIPIOS INTO NEXT WEEK. .4 PM SYNOPSIS...AT UPPER LEVELS...WEAK LOW PRESSURE HAS MOVED OFF OF GEORGIA INTO THE ATLANTIC. AS IT DEFORMS INTO A NEARLY EAST-WEST TROUGH A JET WITH 80-100 KNOT WEST WINDS WILL FORM ABOUT 400 MILES NORTH OF PUERTO RICO BY FRIDAY. THE FLOW WILL BECOME INCREASINGLY ANTICYCLONIC AND LIFT SLIGHTLY TO THE NORTHEAST UNTIL ABOUT WEDNESDAY WHEN A NEW AND STRONGER JET WILL MOVE EAST TO A POSITION AGAIN ABOUT 400 MILES NORTH OF PUERTO RICO. SIGNIFICANT DIVERGENCE WILL FORM ON THE SOUTH SIDE OF THIS JET OVER THE LOCAL AREA FRIDAY...SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON AND MONDAY MORNING...ACCORDING TO SEVERAL RUNS OF THE GFS. AT MID LEVELS...HIGH PRESSURE WILL REMAIN CENTERED EAST OF THE WINDWARD ISLANDS WITH WEST SOUTHWEST FLOW THE ENTIRE PERIOD. AT LOWER LEVELS...HIGH PRESSURE REMAINS ANCHORED NEAR 35 NORTH 30 WEST. ANOTHER HIGH PRESSURE JUST EAST OF SOUTH CAROLINA WILL REMAIN IN THE WESTERN ATLANTIC THROUGH SUNDAY. AFTER WHICH IT WILL SLOWLY MIGRATE TO THE EAST AND BECOME ABSORBED IN THE FIRST MENTIONED HIGH PRESSURE. THIS WILL KEEP A RIDGE OF HIGH PRESSURE EAST TO WEST ACROSS THE AREA ABOUT 1000 MILES NORTH BETWEEN THE TWO HIGH PRESSURES. MOISTURE ASSOCIATED WITH THE CONVERGENCE ALONG AN OLD COLD FRONT WILL REMAIN NORTH OF OR JUST OVER PUERTO RICO THROUGH MONDAY. A TROPICAL WAVE THAT EXTENDS FROM 10 NORTH 54 WEST TO 14 NORTH 50 WEST WILL MOVE WEST NORTHWEST UNTIL IT ARRIVES IN A MUCH WEAKENED CONDITION ON SATURDAY AND JOINS THE OLD FRONTAL BOUNDARY. ON TUESDAY THE MAXIMUM MOISTURE FOCUS WILL SHIFT TO JUST SOUTH OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS AS THE OLD BOUNDARY MAKES SLIGHT PROGRESS THROUGH THE AREA. && .DISCUSSION...AN OLD COLD FRONT BOUNDARY IS CURRENTLY SITTING ABOUT 130 MILES NORTH OF SAN JUAN. SHOWERS AND THUNDERSTORMS CAN BE SEEN IN A BAND ON THE OUTER EXTREME OF OUR LOCAL RADAR AND HAVE MOVED LITTLE SINCE THEY BEGAN GROWING EARLY THIS MORNING. CELLS SOUTH OF THIS BAND HAVE BEEN MOVING NORTHWEST AND STRONGER SHOWERS AND THUNDERSTORMS HAVE FORMED ON THE LEE SIDE OF THE CORDILLERA CENTRAL ON BOTH THE EASTERN AND WESTERN SIDES OF THE ISLAND. WITH STRONG FLOW FROM THE SOUTHEAST...TEMPERATURES HAVE BEEN A LITTLE HIGHER THAN WOULD BE EXPECTED ON A MOSTLY CLOUDY...RAIN PUNCTUATED DAY AND GRIDS HAVE BEEN ADJUSTED ON THIS ACCOUNT. PRECIPITABLE WATER WAS 1.94 INCHES THIS MORNING OVER SAN JUAN AND IS REPRESENTATIVE OF THE MOIST ENVIRONMENT THAT LIES ON THIS SIDE OF THE FRONTAL BAND. 1000-850 MB THETA-E VALUES ARE AND WILL REMAIN BETWEEN 343 AND 340 DEG KELVIN AT LEAST THROUGH SATURDAY. A TROPICAL WAVE IS CURRENTLY CENTERED AT ABOUT 10 NORTH 54 DEGREES WEST AND WHILE IT HAS AN IMPRESSIVE THETA-E SIGNATURE...IT IS CURRENTLY UNIMPRESSIVE IN THE INFRA RED SATELLITE IMAGERY. THIS MOISTURE CAN BE SEEN TRACKING WEST NORTHWEST AND DETERIORATING IN THE GFS. NEVERTHELESS THE ADDITIONAL MOISTURE IS EXPECTED TO MEET THE FRONTAL MOISTURE ON SATURDAY WITH SOME ASSOCIATED ENHANCEMENT OF THE PRECIPITATION PATTERN. FOUR FACTORS ARE COMING INTO PLAY THAT WILL BRING A MODEST AMOUNT OF UNCERTAINTY TO THE FORECAST. THE POSITION OF THE MAXIMUM MOISTURE ALONG THE CONVERGING AIR NEAR THE FRONT...THE UPPER LEVEL JET- INDUCED DIVERGENCE ALOFT WHICH IN TURN WILL AID IN UPWARD VERTICAL MOTION...THE PRODUCTION OF STRONG CUMULONIMBUS TOWERS OVER THE WESTERN PORTIONS OF PUERTO RICO WHICH WILL SHIELD MOST OF THE REST OF THE ISLAND TO THE EAST NORTHEAST FROM STRONG INSOLATION...AND THE AMOUNT OF INHIBITION INTRODUCED BY THE SUBSIDING AIR AHEAD OF THE VERY POSITIVELY TILTED TROPICAL WAVE APPROACHING THE AREA. PRESENT MODEL INDICATIONS ARE THAT THE MOISTURE MAXIMUM WILL STAY NORTH OF THE AREA UNTIL TUESDAY AND SO THE DIVERGENCE ALOFT OVER US WILL NOT BE ABLE TO REACH ITS MAXIMUM PRECIPITATION PRODUCING POTENTIAL. WHILE THURSDAY WILL HAVE BETTER MOISTURE THAN FRIDAY...BOTH SEEM TO HAVE EQUAL POTENTIAL. BUT WHERE MOISTURE...UPPER LEVEL DIVERGENCE AND STRONG MOISTURE SEEM TO COME TOGETHER IS ON SUNDAY. AND FOR THIS REASON THE GREATEST POPS OVERALL HAVE BEEN RESERVED FOR SUNDAYS FORECAST. RAIN CHANCES WILL REMAIN HIGH FOR THE NORTHERN SIDE OF PUERTO RICO FOR MOST OF THIS WEEK AND THE BEGINNING OF NEXT WEEK. BUT MODELS SUGGEST THAT THE FRONT WILL PASS OVERHEAD MONDAY NIGHT AND MOISTURE WILL BEGIN TO DECREASE BEGINNING ON TUESDAY OF NEXT WEEK. CURRENTLY THE GFS IS SHOWING AN INCREDIBLE SPIKE OF 1000-850 MB THICKNESS VALUES. VALUES THAT WILL RUN BETWEEN 1408 AND 1412 METERS FOR THE NEXT SEVERAL DAYS WILL JUMP TO 1421 M ON 17/00Z AND THEN RETURN TO PREVIOUS VALUES BY 19/00Z. SINCE THIS JUMP IS ALSO ACCOMPANIED BY A SIMILAR JUMP IN SURFACE DEWPOINT VALUES IT IS NOT CLEAR IF THIS IS DUE TO SUBSIDENCE INDUCED HEATING WHICH WILL PRODUCE AN INVERSION NEAR THE TOP OF THE 1000-850 MB LAYER OR WHETHER THE STRONG SOUTHWEST FLOW WILL BRING IN THE LAST BURST OF VERY WARM...MOISTURE LADEN TROPICAL AIR AT THE BEGINNING OF SAID PERIOD. EITHER WAY RAINFALL WILL CONTINUE TO BE THE DOMINANT FEATURE OF THE WEATHER IN THIS SECTOR OF THE CARIBBEAN. ONE MORE FEATURE DESERVES MENTIONING. A LOW PRESSURE SYSTEM IS QUITE PROMINENT...AT THETA EQUAL TO 305 DEGREES KELVIN... IN THE GFS BEGINNING ON FRIDAY JUST EAST OF THE YUCATAN PENINSULA. IT MOVES NORTHEAST ACROSS HISPANIOLA SUNDAY NIGHT TO A POSITION OF 35 NORTH 58 WEST ON THURSDAY MORNING OF NEXT WEEK. FOR THE MODEL THIS IS THE SYSTEM THAT PLAYS THE BIGGEST ROLE IN THE STRONG...15 TO 20 KNOT...SOUTHERLY SURFACE WINDS FORECAST FROM SUNDAY THROUGH EARLY MORNING TUESDAY. A SPECIAL NOTE FOR THE U.S. VIRGIN ISLANDS...WITH THE STRONG CONVERGENCE NORTH OF THE AREA IN THE FRONTAL SYSTEM SHOWERS WILL BE A LITTLE MORE FREQUENT THAN NORMAL IN THE MOIST AIR ON THIS SIDE...BUT BECAUSE OF THE LACK OF TOPOGRAPHIC FORCING RAINFALL AMOUNTS SHOULD NOT BE SUFFICIENT TO PRODUCE ANY FLOODING. THERE MAY HOWEVER BE A SLIGHT INCREASE IN SHOWER ACTIVITY...ABOVE CURRENT LEVELS...WHEN THE TROPICAL WAVE PASSES ON SATURDAY. WHEN THE BAND PULLS THROUGH THE AREA...PROBABLY ON MONDAY NIGHT...IT IS POSSIBLE THAT RAINFALL AMOUNTS COULD BE SIGNIFICANT BUT THIS WILL DEPEND ON HOW FAST THE BOUNDARY PULLS THROUGH AND WHETHER LOCAL SURFACE CONVERGENCE IS SUFFICIENT TO PRODUCE THUNDERSTORMS ALONG THE BAND AT THE EXACT TIME OF PASSAGE OVER THE ISLANDS. IT IS ALSO POSSIBLE THAT THE BAND WILL SET UP SOUTH OF PUERTO RICO...BUT OVER SAINT CROIX MID WEEK NEXT WEEK...IN WHICH CASE SIGNIFICANT RAINS COULD OCCUR THERE THEN. AS ALWAYS...BUT MORE SO THIS WEEK...THE AMOUNT OF RAIN RECEIVED WILL BE VERY SENSITIVE TO THE POSITION OF THE OLD FRONTAL BOUNDARY WHICH AT THE MOMENT IS IN A VERY DELICATE BALANCE BETWEEN NORTHERLY FLOW FROM THE HIGH OFF OF SOUTH CAROLINA AND THE TROPICAL AIR TO OUR SOUTH. && .MARINE...SEAS WILL BE DECREASING IN THE ATLANTIC FOR THE NEXT 5 TO 7 DAYS AS STRONG WAVE GENERATING SYSTEMS MOVE AWAY FROM THE AREA. SEAS IN THE CARIBBEAN WILL FLUCTUATE BETWEEN 2 AND 3 FEET. MODELS ARE FORECASTING 15 TO 20 KNOT WINDS FROM THE SOUTH BEGINNING ON SUNDAY AND LEAVING MONDAY NIGHT...PROBABLY ASSOCIATED WITH THE FRONTAL PASSAGE ON MONDAY NIGHT. HOWEVER THE GFS IS NOT SHOWING SOUTH WIND WAVES AND THUS IS NOT PARTICULARLY CONSISTENT IN THIS INSTANCE. AM LEANING MORE TOWARD LIGHTER WINDS THAN HIGHER SEAS AT THE MOMENT. && .AVIATION...STRONG THUNDERSTORMS WILL FORM NORTH OF THE CORDILLERA CENTRAL EACH DAY THROUGH MONDAY FROM 11 AM TO 7 PM. NOT ONLY WILL THERE BE CONSIDERABLE LIGHTING...BUT VERY HEAVY RAIN AND DOWNDRAFTS WILL BE PRESENT AND MOST HIGHER TERRAIN WILL BE OBSCURED IN THE STORMS VICINITY. MAXIMUM TOPS ARE EXPECTED TO REACH 35 TO 45 THOUSAND FEET...WITH MOST TOPS BELOW 30 THOUSAND FEET. && .HYDROLOGY...HEAVY RAIN IS EXPECTED EACH DAY...THOUGH NOT NECESSARILY IN EXACTLY THE SAME PLACES EACH DAY DUE TO CHANGING WINDS AND HUMIDITY PATTERNS. NEVERTHELESS CONDITIONS CONDUCIVE TO URBAN AND SMALL STREAM FLOODING WILL BE PRESENT EACH DAY THROUGH AT LEAST MONDAY...AND SOME LOCAL RIVER FLOODING WILL BE POSSIBLE...ESPECIALLY LATER IN THE PERIOD. MOST OF THIS WILL OCCUR NORTH OF THE CORDILLERA CENTRAL. SNELL && .SJU WATCHES/WARNINGS/ADVISORIES... .PR...NONE. .VI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 600 AM AST WED MAY 11 2005 PRZ001>013-AMZ710>750-121000- 600 AM AST WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT...A LOW LEVEL TROUGH AND LINGERING LOW LEVEL MOISTURE PERSIST ACROSS THE REGION. IN ADDITION...THE MIDDLE TO UPPER LEVELS OF THE ATMOSPHERE ARE UNSTABLE. THE COMBINATION OF ALL THESE FACTORS...PLUS LOCAL ISLAND EFFECTS...WILL LEAD TO HEAVY LOCALIZED SHOWERS AND ISOLATED THUNDERSTORMS AT TIMES. WITH THE HEAVIEST SHOWERS...THERE IS A POSSIBILITY FOR LOCALIZED URBAN AND SMALL STREAM FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. .DAYS TWO THROUGH SEVEN... WEATHER CONDITIONS ACROSS THE REGION WILL START TO DETERIORATE WEDNESDAY THROUGH AT LEAST FRIDAY AS LOW LEVEL MOISTURE ASSOCIATED WITH A FRONTAL BOUNDARY PERSISTS ACROSS THE REGION. IN ADDITION...THE MIDDLE TO UPPER LEVELS OF THE ATMOSPHERE WILL BECOME MORE UNSTABLE. THE COMBINATION OF ALL THESE FACTORS...PLUS LOCAL ISLAND EFFECTS...WILL LEAD TO HEAVY LOCALIZED SHOWERS AND ISOLATED THUNDERSTORMS AT TIMES. WITH THE HEAVIEST SHOWERS...THERE IS A POSSIBILITY FOR LOCALIZED URBAN AND SMALL STREAM FLOODING. FLASH FLOODING MAY OCCUR IN ISOLATED AREAS WHERE HEAVY RAIN OCCURS. VIZ001-002-AMZ710>730-121000- 600 AM AST WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT...SCATTERED PASSING SHOWERS WILL OCCUR THROUGH THE DAY IN ASSOCIATION WITH LOW LEVEL MOISTURE MOVING IN FROM THE EAST SOUTHEAST ACROSS THE EASTERN CARIBBEAN. ALTHOUGH THESE SHOWERS MAY BE HEAVY AT TIMES...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. .DAYS TWO THROUGH SEVEN... WEATHER CONDITIONS WILL START TO SLOWLY DETERIORATE EARLY WEDNESDAY THROUGH AT LEAST FRIDAY AS LOW LEVEL MOISTURE ASSOCIATED WITH A FRONTAL BOUNDARY PERSISTS ACROSS THE REGION. IN ADDITION...THE MIDDLE TO UPPER LEVELS OF THE ATMOSPHERE WILL BECOME MORE UNSTABLE. THE COMBINATION OF ALL THESE FACTORS...PLUS LOCAL ISLAND EFFECTS...WILL LEAD TO HEAVY LOCALIZED SHOWERS AND ISOLATED THUNDERSTORMS AT TIMES. WITH THE HEAVIEST SHOWERS...THERE IS A POSSIBILITY FOR LOCALIZED URBAN AND SMALL STREAM FLOODING. FLASH FLOODING MAY OCCUR IN ISOLATED AREAS WHERE HEAVY RAIN OCCURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
1 flood. Local standard time, as filed.
a flooded home was reported at Villas de Loiza, in Loiza municipality.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453030.